Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 274, NWS Norman, OK

May 24, 2000Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2000, 11:55 PM CDT for Grady County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 11:55 PM CDT (04:55 UTC)
Expired
May 25, 2000, 12:45 AM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grady County, OK

The radar

The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 9:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4553 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.2
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS54 KOUN 250457
SVROKC
OKC051-250545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1245 AM CDT

* AT 1155 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM     
  NEAR ANADARKO...MOVING SOUTHEAST AT 30 MPH...AND WILL ENTER        
  SOUTHWEST GRADY COUNTY BETWEEN 1215 AM AND 1230 AM. OTHER STRONG   
  TO SEVERE THUNDERSTORMS WERE STRENGTHENING NEAR THE CADDO GRADY    
  COUNTY LINE FROM VERDEN NORTHWARD.

* LOCATIONS IN THE WARNING INCLUDE ALEX...AMBER...BRADLEY...
  CHICKASHA...MIDDLEBERG...NINNEKAH...NORGE...POCASSET...RUSH SPRINGS
  AND TABLER

HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3536 9809 3469 9808 3470 9768 3521 9772
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 10:00 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT WED MAY 24 2000

HAVE NOT HAD TIME TO LOOK AT MUCH MORE THAN RADAR AND SATELLITE.
WILL MAKE UPDATES BASED ON WHAT ABOVE ARE SHOWING AS WELL AS CURRENT
MESONET. THEREFORE WILL PROBABLY MAKE MORE UPDATES AROUND MIDNIGHT...AGAIN
BASED MOSTLY ON RADAR AND SATELLITE TRENDS UNLESS A BREAK SHOWS
ITSELF BETWEEN NOW AND THEN.

30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 24, 9:02 PM CDT, 2 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

902 PM     3 S ANADARKO              OK   1.00 INCH HAIL
05/24/00   CADDO                          HAM REPORT

COLE
Local storm report, May 24, 9:27 PM CDT, 2 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0926 PM    PIEDMONT                  OK   1.75 INCH HAIL
05/24/00   CANADIAN                       HAM REPORT

COLE
Local storm report, May 24, 9:31 PM CDT, 2 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    PIEDMONT                  OK   1.25 INCH HAIL
05/24/00   CANADIAN                       HAM REPORT

COLE
Local storm report, May 24, 10:12 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    2 N CUSHING               OK   .88 INCH HAIL
05/24/00   PAYNE                          EM REPORT

COLE
Local storm report, May 24, 11:34 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    1.5 W FORT COBB DAM       OK   1.50 INCH HAIL
05/24/00   CADDO

J
Local storm report, May 24, 11:51 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1151 PM CDT WED MAY 24 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    CARNEGIE                  OK   2.75 INCH HAIL
05/24/00   CADDO                          REPORTED BY BROADCAST MEDIA

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita45 min
May 24, 8:19 PM CDTTornado WarningOUNCaddo41 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
May 24, 9:00 PM CDTTornado WarningOUNCaddo45 min
May 24, 9:18 PM CDTSevere Thunderstorm WarningOUNGrady42 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningOUNOklahoma55 min
May 24, 9:27 PM CDTSevere Thunderstorm WarningOUNCanadian63 min
May 24, 9:32 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan43 min
May 24, 9:40 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
May 24, 9:52 PM CDTSevere Thunderstorm WarningOUNPayne53 min
May 24, 9:58 PM CDTSevere Thunderstorm WarningOUNBlaine47 min
May 24, 10:20 PM CDTSevere Thunderstorm WarningOUNLogan40 min
May 24, 10:24 PM CDTSevere Thunderstorm WarningOUNCaddo36 min
May 24, 10:27 PM CDTSevere Thunderstorm WarningOUNKingfisher48 min
May 24, 10:33 PM CDTSevere Thunderstorm WarningOUNGrady42 min
May 24, 10:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 24, 10:58 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
May 24, 11:43 PM CDTSevere Thunderstorm WarningOUNCaddo37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.